MAUDE Adverse Event Report: ETHICON INC. PRLNE BLU 36IN 3-0 D/A RB-1; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PRLNE BLU 36IN 3-0 D/A RB-1; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Catalog Number 8558H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: (b)(6) 2024 h6 component code: g07002 - device not returned this report is being submitted pursuant to the provisions of 21 cfr.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: ¿ did any needle piece fall into the patient? if yes, ¿ was the needle piece(s) retrieved during the same procedure? ¿ were x-rays taken to locate the needle piece(s)? ¿ what measures were taken to retrieve the broken piece? ¿ was there any additional tissue damage as a result of searching for the needle piece? ¿ if not retrieved, in what tissue structure the broken needle was retained? is there any plan in place to remove the needle piece in the future? ¿ please provide the source or name and title of the external person providing answers to follow-up (external person submitting answers to sales rep) ¿ please perform and document the follow-up attempt for product return.Please document the shipment tracking number in the notes or rmao sections.The following information was reported: was surgery delayed due to the reported event? --> no, action taken when event occurred? --> open a new suture package, was procedure successfully completed? --> yes, were fragments generated? --> no, if yes, were they removed easily without additional intervention? --> unknown, patient status/ outcome / consequences --> no, was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required: --> unknown, is the patient part of a clinical study --> unknown to date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that the patient underwent a whipple procedure on (b)(6) 2024 and suture was used.It was reported that the needle broke into two pieces when used to close subcuticular layer.It's a normal practice for this hospital to use any remaining unused sutures to close superficial layer even though it is round body needle and so far, no case of needle breakage.This time the needle broke into two and one part flew away and fell on the floor causing panic in or.They requested to investigate if this particular needle has strength issues.She understands it may bend but not break and fly away.There was no patient consequences reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: 1.Did any needle piece fall into the patient? ans: no.If yes, ¿ was the needle piece(s) retrieved during the same procedure? ans: n/a.¿ were x-rays taken to locate the needle piece(s)? ans: n/a.¿ what measures were taken to retrieve the broken piece? ans: n/a.¿ was there any additional tissue damage as a result of searching for the needle piece? ans: n/a.¿ if not retrieved, in what tissue structure the broken needle was retained? is there any plan in place to remove the needle piece in the future? ans: n/a.Please perform and document the follow-up attempt for product return.Please document the shipment tracking number in the notes or rmao sections.Ans: device shipped.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 11/15/2024 this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H3 investigational summary: the product received for analysis was identified as product code 8558h.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.There is no evidence of any material flaw that would cause premature failure.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.

Brand Name
PRLNE BLU 36IN 3-0 D/A RB-1
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key20281155
Report Number2210968-2024-10180
Device Sequence Number18078213
Product Code GAW
UDI-Device Identifier10705031017092
UDI-Public(01)10705031017092(17)260531(10)RGBBQU
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Catalogue Number8558H
Device Lot NumberRGBBQU
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2024
Supplement Date Received by Manufacturer09/27/2024
11/14/2024
Initial Report FDA Received Date09/23/2024
Supplement Report FDA Received Date10/16/2024
11/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown